On Benford's law: The first digit problem

  • Shigeru Kanemitsu
  • Kenji Nagasaka
  • Gérard Rauzy
  • Jau-Shyong Shiue
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1299)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. L. Adler and A.G. Konheim, Solution of Problem 4999, Amer. Math. Monthly 70 (1963), 218–219.Google Scholar
  2. [2]
    V. I. Arnol'd and A. Avez, Problèmes ergodiques de la mécanique classique, Gauthier-Villars, Paris 1967.MATHGoogle Scholar
  3. [3]
    P. Billingsley, Ergodic theory and information, John Wiley and Sons, Inc., New York-London-Sydney 1965.MATHGoogle Scholar
  4. [4]
    W. G. Brady, More on Benford's law, Fibonacci Quart. 16 (1978), 51–52.MATHGoogle Scholar
  5. [5]
    J. L. Brown and R. L. Duncan, Modulo one uniform recurrence of the second order, Proc. Amer. Math. Soc. 50 (1975), 101–106.MathSciNetCrossRefGoogle Scholar
  6. [6]
    J. G. van der Corput, Diophantische Ungleichungen, Acta Math. 56 (1931), 373–456.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    P. Diaconis, The distribution of leading digits and uniform distribution mod 1, Ann. Prob. 5 (1977), 72–81.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    R. L. Duncan, An application of uniform distributions to the Fibonacci numbers, Fibonacci Quart. 5 (1967), 137–140.MathSciNetMATHGoogle Scholar
  9. [9]
    R. L. Duncan, Note on the initial digit problem, ibid. 7 (1969), 474–475.MATHGoogle Scholar
  10. [10]
    B. J. Flehinger, On the probability that a random integer has initial digit A, Amer. Math. Monthly 73 (1966), 1056–1061.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    K. Goto and T. Kano, Uniform distribution of some special sequences, Proc. Japan Acad. Ser. A Math. Sci. 61 (1985), 83–86.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    G. H. Hardy, Divergent series, Oxford UP, London 1949.Google Scholar
  13. [13]
    A. Ja. Hincin, Continued fractions, The University of Chicago Press, Chicago, Ill.-London 1964.Google Scholar
  14. [14]
    P. Kiss and R. Tichy, Distribution of the ratios of the terms of a second order linear recurrence, to appear in Indag. Math.Google Scholar
  15. [15]
    L. Kuipers, Remark on a paper by R. L. Duncan concerning uniform distribution mod 1 of the sequence of logarithms of Fibonacci numbers, Fibonacci Quart. 7 (1969), 465–466, 473.MathSciNetMATHGoogle Scholar
  16. [16]
    L. Kuipers and J.-S. Shiue, Remark on a paper by Duncan and Brown on the sequence of logarithms of certain recursive sequences, ibid. 11 (1973), 292–294.MathSciNetMATHGoogle Scholar
  17. [17]
    L. Kuipers and H. Niederreiter, Uniform distribution of sequences, John Wiley and Sons, Inc., New York-London-Sydney-Toronto 1974.MATHGoogle Scholar
  18. [18]
    L. Murata, On certain densities of sets of primes, Proc. Japan Acad. Ser. A Math. Sci. 56 (1980), 351–353; On some fundamental relatives among certain asymptotic densities, Math. Rep. Toyama Univ. 4 (1981), 47–61.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    K. Nagasaka, On Benford's law, Ann. Inst. Stat. Math. 36 (1984), 337–352.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    K. Nagasaka, Statistical properties of arithmetical sequences, Doctoral thesis, Tokyo Inst. Technology 1987.Google Scholar
  21. [21]
    K. Nagasaka and J.-S. Shiue, Benford's law for linear recurrence sequences, submitted to Tsukuba J. Math.Google Scholar
  22. [22]
    R. A. Raimi, The first digit problem, Amer. Math. Monthly 83 (1976), 521–538.MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    G. Rauzy, Propriétés statistiques de suites arithmétiques, Presses Univ. France, Paris 1976.MATHGoogle Scholar
  24. [24]
    P. Schatte, Zur Verteilung der Mantissa der Gleichkommadarstellung einer Zerfallsgrösse, Z. Angew. Math. Mech. 53 (1973), 553–565.MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    P. Schatte, On H-summability and the uniform distribution of sequences, Math. Nachr. 113 (1983), 237–243.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    P. Schatte, Estimates for the H-uniform distribution, preprint.Google Scholar
  27. [27]
    P. Schatte, On the uniform distribution of certain sequences and Benford's law, to appear in Math. Nachr.Google Scholar
  28. [28]
    L. C. Washington, Benford's law for Fibonacci and Lucas numbers, Fibonacci Quart. 19 (1981), 175–177.MathSciNetMATHGoogle Scholar
  29. [29]
    R.E. Whitney, Initial digits for the sequence of primes, Amer. Math. Monthly 79 (1972), 150–152.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • Shigeru Kanemitsu
    • 1
  • Kenji Nagasaka
    • 2
  • Gérard Rauzy
    • 3
  • Jau-Shyong Shiue
    • 4
  1. 1.Department of Mathematics Faculty of ScienceKyushu UniversityFukuokaJapan
  2. 2.Department of Mathematics Faculty of EducationShinshu UniversityNaganoJapan
  3. 3.Faculté des Sciences de Luminy Mathématique-InformatiqueMarseille Cédex 9France
  4. 4.Department of Mathematical SciencesUniversity of Nevada, Las VegasLas VegasUSA

Personalised recommendations